Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Tucson, AZ

August 3, 2018Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 3, 2018, 6:35 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 6:35 PM MST (01:35 UTC)
Expired
Aug 3, 2018, 7:15 PM MST
In force
40 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS85 KTWC 040135
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
635 PM MST FRI AUG 3 2018
 
AZZ507-508-513-040215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
635 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
715 PM MST...

At 634 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista Southeast, or 9 miles southeast of Sierra Vista, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista Southeast, Palominas and Hereford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11025 3154 11008 3133 10994 3133 11019
TIME...MOT...LOC 0134Z 334DEG 7KT 3147 11017 

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:00 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Fri Aug 3 2018

.SYNOPSIS...Daily rounds of isolated to scattered thunderstorms
can be expected into next week. Some storms will generate heavy rain
and strong winds. Temperatures will remain several degrees above
average for early August.

&&

.DISCUSSION...Upper level ridge axis today extended from off the
southern California coast east into west Texas. Further northeast
there is an upper level trof moving through Colorado/nrn New
Mexico. Overall this has put southern Arizona under light W-NW flow
aloft. Thunderstorm activity this afternoon has been limited to
areas east and south of Tucson and mainly favoring the mountains.
Locally strong wind gusts and heavy rain possible with these
storms.

Both GFS/NAM have a thunderstorm complex later this evening over
northeast Sonora which could send outflows north into Cochise
county where elevated thunderstorms are possible during the
overnight hours.

Mid-level flow turns to the east on Saturday. The combination of
warm mid-level temperatures around -3C to -4C along with below
normal PW values for early August will result in only isolated
thunderstorms along the International border and up in the White
Mountains. Similar story on Sunday. Highs over the weekend will
run 4 to 6 degrees above normal.

Next will see an increase in thunderstorm activity under easterly
flow aloft. Picking a day which will be the first up day is a
little tricky right now. At this time looks like Tuesday will be
that day. Will keep an eye on the tropics as models move a
hurricane well west of the southern tip of Baja. May be close
enough to enhance moisture across northern Mexico. Stay tuned.

High temperatures early next week remaining 3 to 5 degrees above
normal then cool closer to normal to end the week under added
moisture and cloud cover.

&&

.AVIATION...Valid through 05/00Z.
Scattered -TSRA/-SHRA mainly east to south of KTUS into this evening,
decreasing in coverage after sunset. Cloud bases are generally
10k-15k ft AGL. Surface winds remain less than 12 kts following
typical diurnal flow, with the possibility for possible
thunderstorm induced gust to 40 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will favor locations mainly
east to south of Tucson into this weekend. Isolated to scattered
thunderstorms then prevail areawide Monday into next Friday. 20-foot
winds remain terrain driven at less than 15 mph, with slightly
gustier afternoon conditions across the Upper Gila River Valley over
the weekend. Daytime temperatures hit a few to several degrees above
normal through a majority of the forecast.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 2:18 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI AUG 3 2018

AZZ507-513-032200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
218 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm just
east of Sierra Vista, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Bisbee, Sierra Vista Southeast, Palominas, Hereford and
Junction Of Highways 80 And 90.

LAT...LON 3151 11029 3164 11014 3148 10989 3133 11009
      3133 11017
TIME...MOT...LOC 2117Z 318DEG 9KT 3153 11018

EC
Special weather statement, Aug 3, 3:03 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
303 PM MST FRI AUG 3 2018

AZZ507-508-512-513-032245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
303 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 345 PM MST...

At 302 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Douglas to near Bisbee.
Movement was east at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Douglas, Bisbee, Naco, Bisbee-Douglas Airport and Pirtleville.

LAT...LON 3136 10998 3158 10974 3152 10934 3133 10955
      3134 10994
TIME...MOT...LOC 2202Z 290DEG 10KT 3151 10973 3140 10985

EC
Special weather statement, Aug 3, 6:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
635 PM MST FRI AUG 3 2018

AZZ507-508-513-040215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
635 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
715 PM MST...

At 634 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista Southeast, or 9 miles southeast of Sierra Vista, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista Southeast, Palominas and Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11025 3154 11008 3133 10994 3133 11019
TIME...MOT...LOC 0134Z 334DEG 7KT 3147 11017

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:06 PM MSTAreal Flood AdvisoryTWCCochise84 min
Aug 4, 2:50 AM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal12 hr
Aug 4, 2:30 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.